NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

When may a nurse share confidential information without the patient's consent?

  1. AWhen a colleague on another ward is curious
  2. BWhenever a relative asks for it
  3. CWhen it is needed to protect someone from a risk of serious harm
  4. DWhen a journalist asks about a famous patient
2.Nursing fundamentalsHard

A competent adult patient asks the nurse not to tell their family about their cancer diagnosis. What should the nurse do?

  1. ARespect the request and not share the information with the family
  2. BTell the family only if they ask directly
  3. CAsk the doctor to tell the family anyway
  4. DTell the family, because relatives have a right to know about a serious diagnosis
3.Infection control & patient safetyMedium

Which drugs are used as antidotes for nerve agent poisoning?

  1. ANaloxone and flumazenil
  2. BVitamin K and protamine
  3. CAcetylcysteine and charcoal
  4. DAtropine and pralidoxime
4.Infection control & patient safetyHard

Victims of a chemical spill arrive at the emergency department with liquid on their skin and clothing. What is the priority before they enter the building?

  1. AGive them hospital gowns and seat them in triage
  2. BDecontaminate them outside, with staff wearing appropriate PPE
  3. CTake a full history in the waiting room
  4. DTake them straight into the resuscitation room so treatment is not delayed
5.Prioritization & delegationMedium

A patient with asthma uses a peak flow meter. A reading below 50% of personal best is in the red zone. Which statement shows correct understanding?

  1. A“I will use my reliever inhaler and get emergency help straight away.”
  2. B“I will wait until tomorrow morning to see if the reading gets better on its own.”
  3. C“I will go for a short run to open up my lungs.”
  4. D“I will stop all my inhalers until the reading is back up.”
6.Prioritization & delegationHard

Two days after starting haloperidol, a patient suddenly develops painful neck twisting and the eyes roll upwards. What should the nurse anticipate?

  1. AA higher dose of haloperidol to calm the patient and stop the movements quickly
  2. BNo action, because the spasm is a sign of improvement
  3. CAn anticholinergic drug, such as benztropine or procyclidine, as prescribed
  4. DPhysical restraint until the spasm passes
7.Clinical nursingMedium

A patient who injects drugs has a fever, a new heart murmur and small dark lines under the nails. What is the likely diagnosis?

  1. AMyocardial infarction
  2. BInfective endocarditis
  3. CRheumatic fever
  4. DPericarditis
8.Clinical nursingHard

Shortly after starting a transfusion, a patient becomes breathless, wheezy and hypotensive with facial swelling. What should the nurse do first?

  1. AFinish the unit quickly so the exposure time is as short as possible
  2. BStop the transfusion, keep IV access and call for urgent help
  3. CGive paracetamol and an antihistamine and continue the transfusion
  4. DSlow the transfusion rate and recheck the observations in an hour
9.Lab values & electrolytesMedium

After pituitary surgery, a patient passes about 400 mL of pale urine per hour with a specific gravity of 1.002, and the sodium has risen to 149 mEq/L. Which condition is most likely?

  1. ADiabetes insipidus
  2. BSIADH
  3. CHyperglycemia with ketoacidosis
  4. DAcute kidney injury with oliguria
10.Lab values & electrolytesHard

A patient recovering from acute tubular necrosis now passes 4–5 L of urine a day. Which electrolyte changes should the nurse watch for?

  1. AHigh calcium and high phosphate from bone loss
  2. BNo changes, because the kidneys are now normal
  3. CHigh potassium and high sodium from retention
  4. DLow potassium and low sodium from urine losses
11.PharmacologyMedium

Bethanechol may be used for non-obstructive urinary retention. How does it work?

  1. AIt shrinks the prostate gland
  2. BIt increases urine production in the kidney
  3. CIt stimulates muscarinic receptors and contracts the bladder muscle
  4. DIt blocks muscarinic receptors and relaxes the bladder wall muscle
12.PharmacologyHard

A patient who takes propranolol has anaphylaxis and does not respond to repeated adrenaline doses. Which drug may help?

  1. AGlucagon
  2. BMore propranolol
  3. COral cetirizine alone
  4. DNaloxone
13.Med-surg: cardiovascular & respiratoryMedium

How do clopidogrel and ticagrelor work?

  1. AThey directly inhibit thrombin in the plasma
  2. BThey inhibit the vitamin K-dependent clotting factors in the liver
  3. CThey dissolve fibrin in existing clots
  4. DThey block the platelet ADP (P2Y12) receptor
14.Med-surg: cardiovascular & respiratoryHard

A patient's chest drain tubing disconnects from the drainage unit. What should the nurse do first?

  1. ALeave it open to air until the doctor arrives to review it
  2. BReconnect it, or put the tube end in sterile water, then assess
  3. CClamp the tube for several hours and recheck the patient later
  4. DRemove the drain from the chest and cover the site
15.Med-surg: neuro, endocrine & renalMedium

Why must Parkinson's medicines be given on time in hospital?

  1. AGiving them on time prevents the disease from getting worse
  2. BLate doses cause the patient to develop high blood glucose
  3. CLate doses can soon cause stiffness, falls and poor swallowing
  4. DLate doses build up in the blood and cause an overdose
16.Med-surg: neuro, endocrine & renalHard

Four patients had a minor head injury with no loss of consciousness and a GCS of 15. Which one most needs a CT scan of the head?

  1. AA 78-year-old who takes warfarin for atrial fibrillation
  2. BA 25-year-old with a small scalp graze after a fall
  3. CA 30-year-old who bumped their head on a cupboard door
  4. DA 40-year-old with a mild headache that is improving
17.Med-surg: GI, perioperative & oncologyMedium

Which task for a stable patient with an established ileostomy can usually be delegated to a trained healthcare assistant (nursing assistant)?

  1. AAssessing the stoma for signs of necrosis
  2. BEmptying the pouch and measuring the output
  3. CTeaching the patient about high-output risks
  4. DDeciding whether IV fluids are needed
18.Med-surg: GI, perioperative & oncologyHard

A patient with small bowel obstruction has a nasogastric tube draining 2 L a day. Which nursing focus is most important?

  1. AGiving oral fluids freely to replace what the tube removes
  2. BAccurate fluid balance with IV replacement and electrolyte checks
  3. CClamping the tube for long periods to save the stomach fluid
  4. DRemoving the tube once 1 L has drained to prevent losses
19.Maternity & obstetric nursingMedium

Low-dose aspirin may be prescribed from early pregnancy to a woman with a high risk of:

  1. AHyperemesis gravidarum
  2. BPre-eclampsia
  3. CGestational diabetes
  4. DPlacenta praevia
20.Maternity & obstetric nursingHard

A labouring woman feels intense rectal pressure and says "the baby is coming". She was 7 cm 20 minutes ago. What should the nurse do first?

  1. ATell her it is too early and to stop pushing
  2. BLeave her to get the birth equipment from the store
  3. CCheck whether the head is visible and stay with her
  4. DGive her an opioid for the pain
21.Pediatric nursingMedium

Which finding suggests developmental dysplasia of the hip in an infant?

  1. ABowed legs in a toddler
  2. BA barking cough
  3. CEqual leg length, symmetrical skin folds and full, easy abduction of both hips
  4. DAsymmetric skin folds of the thighs or buttocks and limited hip abduction
22.Pediatric nursingHard

A 6-month-old has just learned to roll over. Which safety advice is most urgent now?

  1. AInstall locks on all kitchen cupboards and drawers
  2. BTurn pan handles towards the back of the stove and fit a guard around the cooker
  3. CTeach her not to touch the hot oven door
  4. DNever leave her alone on a changing table, bed or sofa
23.Mental health nursingMedium

Which factor is one of the strongest predictors of future suicide?

  1. AHaving a strong religious faith
  2. BA previous suicide attempt
  3. CHaving a stable job
  4. DBeing married
24.Mental health nursingHard

A patient on suicide precautions asks for his razor to shave. What is the most appropriate response?

  1. AFollow policy, for example by supervising the shave or offering an electric razor
  2. BLet another patient lend him a razor so that staff do not need to be involved and he can keep his privacy
  3. CGive him the razor, because he has the right to his own belongings
  4. DRefuse, and tell him he cannot shave at all while in hospital
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F36.6 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 36.6 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

36.6 °C
T = °F
26.Nursing math & unit conversionsHard
1 tbsp · 2/day · 10 d? mL1 tbsp = 15 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tbsp of an oral suspension twice a day for 10 days. Using 1 tbsp = 15 mL, how many mL V are needed for the whole course?

1 tbsptwice a day10 days1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
45 kg30 mg/kg/day3× per dayD = ? mg

A patient weighs 45 kg. The prescribed dose is 30 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

45 kg30 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
20%stockV₁ = ? mL

You must prepare 250 mL of a 0.5% (w/v) solution from a 20% (w/v) stock solution. What volume of stock V₁ do you need?

C₁ = 20%C₂ = 0.5%V₂ = 250 mL
V₁ = mL
29.IV infusion ratesMedium
250 mL10 gtt/mL5 h? gtt/min

Infuse 250 mL over 5 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL5 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
500 mg500 mL60 gtt/mL50 mg/h? gtt/min

500 mg of a drug is diluted in 500 mL and given by gravity through a set of 60 gtt/mL. The order is 50 mg per hour. Find the drip rate R in drops per minute.

500 mg/500 mL50 mg/h60 gtt/mL
R = gtt/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea240 mLmilk200 mLice chips200 mLIV infusion50 mL/h × 8 hIV antibiotic2 × 50 mLurine350 mLurine275 mLurine425 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

tea: 240 mLmilk: 200 mLice chips: 200 mLIV infusion: 50 mL/h × 8 hIV antibiotic: 2 × 50 mLurine: 350 mLurine: 275 mLurine: 425 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL→ 80 mL/hstart 07:30ttotal​ = ? h150 mL/h × 4 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 07:30 at 150 mL/h. After 4 hours the rate is changed to 80 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL150 mL/h · 4 h80 mL/h
t = h
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, talks in sentences but is confused and shows as the best motor response: obeys commands. Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: C · When it is needed to protect someone from a risk of serious harm

Why this is the answer

Confidentiality can be broken without consent when required by law or when there is a serious risk of harm to the patient or others. Only the necessary information is shared, with the right people.

Answer

C · When it is needed to protect someone from a risk of serious harm
2.Nursing fundamentals

Answer: A · Respect the request and not share the information with the family

Why this is the answer

A patient with capacity decides who may receive their health information. The nurse can explore the patient's reasons and offer support, but must respect the wish.

Answer

A · Respect the request and not share the information with the family
3.Infection control & patient safety

Answer: D · Atropine and pralidoxime

Why this is the answer

Nerve agents inhibit acetylcholinesterase, causing excess acetylcholine. Atropine blocks muscarinic effects such as secretions and bradycardia, and pralidoxime helps to reactivate the enzyme.

Answer

D · Atropine and pralidoxime
4.Infection control & patient safety

Answer: B · Decontaminate them outside, with staff wearing appropriate PPE

Why this is the answer

Contaminated patients are decontaminated outside the department so the chemical is not brought inside to harm staff and other patients. Staff doing this wear PPE suited to the hazard.

Answer

B · Decontaminate them outside, with staff wearing appropriate PPE
5.Prioritization & delegation

Answer: A · “I will use my reliever inhaler and get emergency help straight away.”

Why this is the answer

A red-zone reading means a severe flare. The patient uses their quick-relief inhaler as in their action plan and seeks emergency care at once.

Answer

A · “I will use my reliever inhaler and get emergency help straight away.”
6.Prioritization & delegation

Answer: C · An anticholinergic drug, such as benztropine or procyclidine, as prescribed

Why this is the answer

Acute dystonia is an early extrapyramidal effect of antipsychotics. It responds quickly to an anticholinergic drug; it can be frightening, and laryngeal spasm can threaten the airway.

Answer

C · An anticholinergic drug, such as benztropine or procyclidine, as prescribed
7.Clinical nursing

Answer: B · Infective endocarditis

Why this is the answer

Infective endocarditis causes fever and a new or changing murmur, sometimes with splinter haemorrhages. Several sets of blood cultures are taken before long-course IV antibiotics.

Answer

B · Infective endocarditis
8.Clinical nursing

Answer: B · Stop the transfusion, keep IV access and call for urgent help

Why this is the answer

Severe transfusion reactions, including anaphylaxis, require immediately stopping the transfusion, keeping venous access, following the ABCDE approach and treating anaphylaxis with IM adrenaline.

Answer

B · Stop the transfusion, keep IV access and call for urgent help
9.Lab values & electrolytes

Answer: A · Diabetes insipidus

Why this is the answer

Surgery near the pituitary can stop the release of antidiuretic hormone. Without it, the kidneys pass large volumes of dilute urine with a low specific gravity, and the sodium rises. SIADH is the opposite: concentrated urine and a low sodium. The nurse measures intake and output closely and reports early.Checked against: Diabetes insipidus · MedlinePlus (NIH) (2025); Urine specific gravity test · MedlinePlus (NIH) (2025); Sodium blood test · MedlinePlus (NIH) (2025)

Answer

A · Diabetes insipidus
10.Lab values & electrolytes

Answer: D · Low potassium and low sodium from urine losses

Why this is the answer

In the diuretic phase of AKI, the recovering tubules lose large amounts of water and electrolytes, so dehydration, hypokalemia and hyponatremia can occur. Daily weights, intake and output, and frequent electrolytes guide replacement.Checked against: Acute tubular necrosis · MedlinePlus (NIH) (2025)

Answer

D · Low potassium and low sodium from urine losses
11.Pharmacology

Answer: C · It stimulates muscarinic receptors and contracts the bladder muscle

Why this is the answer

Bethanechol mimics acetylcholine at muscarinic receptors, contracting the detrusor muscle. It must not be used if there is mechanical obstruction to outflow.

Answer

C · It stimulates muscarinic receptors and contracts the bladder muscle
12.Pharmacology

Answer: A · Glucagon

Why this is the answer

Beta blockers can make anaphylaxis more severe and resistant to adrenaline. Glucagon acts through its own receptor to increase heart rate and contractility, bypassing the blocked beta receptors.

Answer

A · Glucagon
13.Med-surg: cardiovascular & respiratory

Answer: D · They block the platelet ADP (P2Y12) receptor

Why this is the answer

Clopidogrel, prasugrel and ticagrelor block the P2Y12 ADP receptor on platelets, reducing aggregation. With aspirin, they form dual antiplatelet therapy after acute coronary syndromes and stents. Warfarin inhibits vitamin K-dependent factors; dabigatran inhibits thrombin.

Answer

D · They block the platelet ADP (P2Y12) receptor
14.Med-surg: cardiovascular & respiratory

Answer: B · Reconnect it, or put the tube end in sterile water, then assess

Why this is the answer

A disconnected tube lets atmospheric air enter the pleural space. Reconnecting quickly, or submerging the tube end 2–3 cm in sterile water as a temporary seal, restores the one-way valve. Then assess for respiratory distress and inform the team. Prolonged clamping risks tension pneumothorax.

Answer

B · Reconnect it, or put the tube end in sterile water, then assess
15.Med-surg: neuro, endocrine & renal

Answer: C · Late doses can soon cause stiffness, falls and poor swallowing

Why this is the answer

People with Parkinson's disease often take doses at exact times. A delay of even 30 minutes or so can cause rigidity, immobility, falls and unsafe swallowing. Many hospitals treat these drugs as time-critical.

Answer

C · Late doses can soon cause stiffness, falls and poor swallowing
16.Med-surg: neuro, endocrine & renal

Answer: A · A 78-year-old who takes warfarin for atrial fibrillation

Why this is the answer

Anticoagulation greatly increases the risk of an intracranial bleed after even a minor head injury, and older age adds to the risk. These patients have a low threshold for a CT scan, even when they appear well.

Answer

A · A 78-year-old who takes warfarin for atrial fibrillation
17.Med-surg: GI, perioperative & oncology

Answer: B · Emptying the pouch and measuring the output

Why this is the answer

Emptying and measuring output is a routine task. Assessment of the stoma, teaching and decisions about treatment remain with the registered nurse, who reviews the recorded output.

Answer

B · Emptying the pouch and measuring the output
18.Med-surg: GI, perioperative & oncology

Answer: B · Accurate fluid balance with IV replacement and electrolyte checks

Why this is the answer

Large NG losses cause dehydration, hypokalaemia and a hypochloraemic metabolic alkalosis. The aspirate is measured and recorded, replaced IV as prescribed (often with potassium-containing crystalloid), and urea, creatinine and electrolytes are checked at least daily. Oral fluids would increase the losses and vomiting risk.

Answer

B · Accurate fluid balance with IV replacement and electrolyte checks
19.Maternity & obstetric nursing

Answer: B · Pre-eclampsia

Why this is the answer

Low-dose aspirin started around 12 weeks reduces the risk of pre-eclampsia in women at high risk, such as those with previous pre-eclampsia, chronic hypertension or kidney disease.

Answer

B · Pre-eclampsia
20.Maternity & obstetric nursing

Answer: C · Check whether the head is visible and stay with her

Why this is the answer

A strong urge to push and rectal pressure suggest full dilation or imminent birth. The nurse stays, checks for crowning, calls for help and prepares for birth. Opioids close to birth can depress the newborn's breathing.

Answer

C · Check whether the head is visible and stay with her
21.Pediatric nursing

Answer: D · Asymmetric skin folds of the thighs or buttocks and limited hip abduction

Why this is the answer

Signs include asymmetric skin folds, limited abduction, an apparently shorter leg and positive Ortolani or Barlow tests. Treatment in infancy often uses a Pavlik harness.

Answer

D · Asymmetric skin folds of the thighs or buttocks and limited hip abduction
22.Pediatric nursing

Answer: D · Never leave her alone on a changing table, bed or sofa

Why this is the answer

Rolling makes falls from raised surfaces the main immediate risk, so a hand should always stay on the baby on any raised surface. Cupboard locks and kitchen safety become important as she starts to crawl and pull to stand.

Answer

D · Never leave her alone on a changing table, bed or sofa
23.Mental health nursing

Answer: B · A previous suicide attempt

Why this is the answer

A previous attempt greatly raises the risk. Other risk factors include mental disorder, substance use, hopelessness, access to lethal means, recent loss and social isolation. Social support and reasons for living are protective.

Answer

B · A previous suicide attempt
24.Mental health nursing

Answer: A · Follow policy, for example by supervising the shave or offering an electric razor

Why this is the answer

Patients at risk still need hygiene and dignity. Policies usually allow supervised use of sharps or safer alternatives, which balance safety with respect.

Answer

A · Follow policy, for example by supervising the shave or offering an electric razor
25.Nursing math & unit conversions

Answer: T = 97.9 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

36.6·9/5 = 65.88

Add 32

T = 65.88 + 32 = 97.88 ≈ 97.9 °F

Answer

T = 97.9 °F
26.Nursing math & unit conversions

Answer: V = 300 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1 tbsp = 1·15 = 15 mL

Whole course

V = 15 mL × 2/day × 10 = 300 mL

Answer

V = 300 mL
27.Dosage calculations

Answer: D = 450 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

30·45 = 1350 mg

Per dose

D = 1350/3 = 450 mg

Answer

D = 450 mg
28.Dosage calculations

Answer: V₁ = 6.25 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Volume of stock

V₁ = 0.5·250/20 = 6.25 mL

Answer

V₁ = 6.25 mL
29.IV infusion rates

Answer: R = 8 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 250·10/300 = 8.333 ≈ 8 gtt/min

Answer

R = 8 gtt/min

At the bedside you round to the nearest whole drop: 8 gtt/min.

30.IV infusion rates

Answer: R = 50 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

500/500 = 1 mg/mL

Volume per hour

50/1 = 50 mL/h

Drip rate

R = 50·60/60 = 50 gtt/min

Answer

R = 50 gtt/min
31.IV fluids & fluid balance

Answer: B = −10 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 240 + 200 = 440 mL
ice chips: 200/2 = 100 mL
IV infusion: 50·8 = 400 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1040 mL

Total output

350 + 275 + 425 = 1050 mL

Balance

B = 1040 − 1050 = −10 mL

Answer

B = −10 mL

Negative: the patient lost more fluid than went in.

32.IV fluids & fluid balance

Answer: t = 9 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

150·4 = 600 mL
1000 − 600 = 400 mL left

Second part

400/80 = 5 h

Total time

t = 4 + 5 = 9 h

Answer

t = 9 h

That is about 9 h 00 min, so the bag runs out at about 16:30.

33.Clinical assessment scores

Answer: mild

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes spontaneously → 4
V: talks in sentences but is confused → 4
M: obeys commands → 6

Add

GCS = 4 + 4 + 6 = 14

Severity

GCS 14 → mild

Answer

mild
34.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 25 + 0 + 0 + 0 + 10 + 0 = 35

Risk level

35 → moderate risk

Answer

moderate risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions